Tornadoes · United States · Minnesota · 2020

EF1 tornado, Moose Lake Muni Arpt to Automba, Minnesota, August 14, 2020

From Moose Lake Muni Arpt to Automba, this EF1 tornado ran 2.7 miles across Carlton County on August 14, 2020, touching down at 7:10 PM CDT and reaching 150 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
August 14, 2020
Touchdown
7:10 PM CDT (00:10 UTC)
Lifted
7:13 PM CDT (00:13 UTC)
On the ground
3 minutes
Path length
2.7 miles (4.3 km)
Path width
150 yards (137 m)
Deaths
0
Injuries
0
County
Carlton County
Touchdown point
46.420, -92.840
Lift-off point
46.460, -92.850
Record number
2008141810-01

The damage survey

7 damage points were recorded along this path by NWS DLH, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 110 mph.

  • Uplift of entire roof structure. Two car freestanding garage. Some 2x4s driven into Earth
  • Telephone pole snapped at base. Looks old.
  • Significant treefall. Numerous trees snapped, most at 10-20 feet above the ground.
  • A few clusters of trees uprooted.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A strong cold front pushed across Minnesota the evening of the 14th and led to the development of a line of storms ahead of the front. As the storms pushed across northeastern Minnesota, they produced all modes of severe weather. Heavy rainfall led to areas of flash flooding, mainly along the western Iron Range. The bulk of the severe reports consisted of damaging wind gusts that brought down numerous trees, leading to damage at homes and other buildings. Additionally, a few brief, weak tornadoes were embedded in a section of the line that surged out over Aitkin and Carlton counties. These tornadoes produced further damage to trees and properties, mainly embedded within larger areas of wind damage.

A tornado tracked north-northwest west of Moose Lake, MN, embedded within a line of thunderstorms. This tornado produced the most significant damage of this severe weather event, damaging multiple properties including lifting the roof off of a two-car garage and destroying at least one metal shed building. There were also pockets of tree damage along the path of the tornado, with numerous trees snapped 10-20 feet above the ground. Damage was strewn across fields, with several two-by-fours driven into the Earth.

A brief radar-confirmed tornado produced a two mile swath of tree damage across mainly forested areas near Automba. No property damage reports were received. The damage path was estimated using satellite imagery and the rating was determined based on other similar damage reports from this event.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 19:59 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the tornado touched down at Aug 14, 4:16 PM CDT, 2 hours 54 minutes earlier.

Area forecast discussion, Aug 14, 4:16 PM CDT, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
416 PM CDT Fri Aug 14 2020

.SHORT TERM...(This evening through Saturday night)
Issued at 411 PM CDT Fri Aug 14 2020

Showers and thunderstorms are expected this afternoon and evening as
a cold front sweeps across the CWA. The main uncertainty with the
line of storms tonight has been the potential for severe weather.
Previous model guidance has suggested MLCAPE exceeding 2000 J/kg,
but more recent runs have shown discrepancies within the CAMs.
Trends have been suggesting only a few hundred J/kg of CAPE with
current visible imagery supporting this since there was minimal
clearing. The wind environment has been much more favorable, with
40- 50 knots of effective bulk shear. In addition, 0-1 km SRH
values have been well over 200 m2/s2. However, given the poor
instability, the strength of convection has so far remained below
severe criteria. Despite the weak instability, these storms still
may turn severe this evening given the strong wind environment.

One possible impact that may result from these storms will be the
potential for flash flooding in the Brainerd Lakes area. Earlier
rounds of convection this morning produced up to 1.5 inches of
rainfall around Cass and Crow Wing Counties. Additional rainfall
tonight is expected to be between 2-4 inches, especially if these
storms begin to backbuild as the LLJ strengthens. A Flash Flood
Watch has been issued for Cass County and Crow Wing County to
account for the potential in flooding this evening.

Following the passage of the cold front tonight, conditions will dry
out by Saturday morning along with cooler temperatures. A slight
chance for additional showers and isolated thunderstorms is possible
Saturday night into Sunday as weak low pressure passes to the north
over Ontario.

.LONG TERM...(Sunday through Friday)
Issued at 411 PM CDT Fri Aug 14 2020

A cooler period is expected to start on Sunday into next week along
with mostly dry conditions as a longwave trough sets up over the
eastern half of the CONUS. Slight chances for showers and
thunderstorms are possible Tuesday and Wednesday as several
shortwaves move across the area. The best chance for widespread
rainfall comes Thursday night into Friday, as a longwave trough
moves across the region.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1245 PM CDT Fri Aug 14 2020

Winds this afternoon are expected to remain gusty ahead of an
approaching cold front. VFR conditions will deteriorate as showers
and thunderstorms move eastward this afternoon and evening. A few
storms may be severe, with the greatest risk being for BRD. MVFR
ceilings and visibilities are likely as the showers and
thunderstorms move through. Conditions are expected to improve to
VFR tomorrow morning as drier air moves in, reducing cloud cover.
The exception will be HYR, where IFR ceilings are likely to
persist tomorrow morning, as low stratus from the cold front
linger.

&&

.MARINE...
Issued at 411 PM CDT Fri Aug 14 2020

The main concern this evening will be the chance for showers and
thunderstorms as a cold front approaches the area. Severe storms may
be possible, with strong and gusty winds, large hail, and heavy rain
causing reduced visibilities being the primary hazards. Following
the passage of the cold front overnight, winds will become gusty
on Saturday morning along the South Shore with west winds of 15-20
knots and gusts up to 25 knots. A small craft advisory may be
needed, primarily around the Bayfield Peninsula. Waves tomorrow
will be 2-4 feet, calming down to 2 feet or less by the evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  54  77  56  77 / 100  10  30   0
INL  51  77  51  75 /  90  30  30   0
BRD  51  77  57  78 /  30   0  10   0
HYR  53  77  55  78 /  80   0  20   0
ASX  56  79  57  80 /  60  10  30   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...Flash Flood Watch until midnight CDT tonight for MNZ025-033-034.

LS...None.
&&

SHORT TERM...Unruh/GSF
LONG TERM...Unruh/GSF
AVIATION...Unruh/GSF
MARINE...Unruh/GSF
Hazardous weather outlook, Aug 14, 5:06 PM CDT, 2 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
506 PM CDT Fri Aug 14 2020

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-152215-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
506 PM CDT Fri Aug 14 2020

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Tonight

Strong to severe thunderstorms will be possible this evening.
Strong winds and large hail are the primary threats. Storms may
also contain isolated tornadoes, frequent lightning, and heavy
rainfall which may lead to areas of flash flooding. The severe
weather threat will diminish around midnight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered showers and thunderstorms are possible mainly in
northeastern Minnesota Saturday and Saturday night. Severe
weather is not expected.

Thunderstorm chances will return Tuesday through Friday. Severe
weather is not expected.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed tonight.

LSZ121-140>148-152215-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
506 PM CDT Fri Aug 14 2020

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...Tonight

Thunderstorms are expected this evening. Some may be strong to
severe with wind gusts greater than 30 knots, large hail, and
frequent lightning possible. In addition, breezy southwesterly
winds will develop this evening, which may lead to wave heights up
to 5 ft along the Bayfield Peninsula. A Small Craft Advisory may
be needed.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There will be a chance for thunderstorms on Saturday and again
Tuesday through Thursday next week. Severe weather is not
expected.

JDS

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Local storm report, Aug 14, 6:55 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
655 PM CDT FRI AUG 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 PM     FUNNEL CLOUD     1 WNW CALUMET           47.32N 93.28W
08/14/2020                   ITASCA             MN   TRAINED SPOTTER

            POSSIBLE FUNNEL CLOUD WITHIN A ROTATING
            SHELF CLOUD. DIFFICULT TO SEE IF FUNNEL WAS
            TOUCHING THE GROUND SINCE IT APPEARED TO BE
            RAIN WRAPPED. LOCATION APPROXIMATE...SPOTTER
            REPORTED SEEING THIS FUNNEL NEAR MARBLE ON
            US-169.

&&

JDS
Local storm report, Aug 14, 6:56 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
656 PM CDT FRI AUG 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     HAIL             1 SSW GRAND RAPIDS      47.22N 93.53W
08/14/2020  E0.88 INCH       ITASCA             MN   TRAINED SPOTTER

&&

WFU
Local storm report, Aug 14, 6:57 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
657 PM CDT FRI AUG 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     HEAVY RAIN       1 SSW GRAND RAPIDS      47.22N 93.53W
08/14/2020  M2.25 INCH       ITASCA             MN   TRAINED SPOTTER

            2.25 INCHES OF RAIN MEASURED OVER AN HOUR.

&&

WFU
Local storm report, Aug 14, 7:01 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
701 PM CDT FRI AUG 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 PM     HEAVY RAIN       2 WSW JENKINS           46.65N 94.37W
08/14/2020  M3.45 INCH       CASS               MN   TRAINED SPOTTER

            STORM TOTAL RAINFALL FROM THE STORMS THAT
            WENT THROUGH THIS MORNING AND AFTERNOON.

&&

WFU
Local storm report, Aug 14, 7:03 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
703 PM CDT FRI AUG 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0657 PM     FLASH FLOOD      1 NE GRAND RAPIDS       47.24N 93.51W
08/14/2020                   ITASCA             MN   PUBLIC

            LOCALIZED FLOODING IN THE CITY OF GRAND
            RAPIDS. NOTABLE LOCATIONS INCLUDE ACE
            HARDWARE ON 5TH STREET AND OTHER DOWNTOWN
            BUSINESS LOCATIONS.

&&

JDS
Local storm report, Aug 14, 7:10 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
710 PM CDT FRI AUG 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             1 SW GRAND RAPIDS       47.22N 93.54W
08/14/2020  E0.25 INCH       ITASCA             MN   PUBLIC

            SPORADIC PEA SIZED HAIL. REPORT SENT IN VIA
            SOCIAL MEDIA.

&&

WFU

The surface observations

Moose Lake (MZH), 4 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Duluth radar (KDLH), 66 km away, was scanning. The volume nearest the touchdown began at 00:12 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2020 tornado in MinnesotaEvery tornado in Minnesota since 1950Warnings in force in Minnesota nowThe forecast where you are

The other tornadoes of August 14, 2020

30 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
August 143:37 PM CDTEF0Grant, MN4.050
August 143:38 PM CDTEF0Grant, MN0.430
August 143:39 PM CDTEF0Grant, MN1.040
August 143:42 PM CDTEF2Grant, MN13.4150
August 143:50 PM CDTEF1Grant, MN1.7150
August 144:17 PM CDTEF0Pope, MN1.275$2,000
August 143:30 PM MDTUnratedGreeley, KS1.250
August 144:34 PM CDTEF0Nobles, MN0.010$10,000
August 144:45 PM CDTEF0Douglas, MN0.650
August 143:49 PM MDTUnratedGreeley, KS1.3100
August 144:53 PM CDTEF1Todd, MN5.9200$25,000
August 144:57 PM CDTEF0Todd, MN1.1125$10,000
August 145:12 PM CDTEF0Hamilton, NE2.130$1,000
August 145:34 PM CDTEF0Hamilton, NE0.835$30,000
August 145:36 PM CDTEF0Clay, NE1.235$30,000
August 145:37 PM CDTEF0Kandiyohi, MN6.650$100,000
August 145:41 PM CDTEF0Morrison, MN5.7200$50,000
August 145:44 PM CDTEF0McLeod, MN2.2300$100,000
August 145:45 PM CDTEF0Kandiyohi, MN7.385
August 145:47 PM CDTEF0Morrison, MN1.365
August 145:49 PM CDTEF1Kandiyohi, MN3.550$250,000
August 145:50 PM CDTEF1McLeod, MN2.4250$250,000
August 145:53 PM CDTEF0Clay, NE0.125
August 146:09 PM CDTEF0Morrison, MN2.9150
August 146:27 PM CDTEF0Meeker, MN0.925
August 146:49 PM CDTEF0Carver, MN0.375$50,000
August 146:57 PM CDTEF1Aitkin, MN1.5100
August 147:12 PM CDTEF0Carlton, MN2.0100
August 147:32 PM CDTEF0Hennepin, MN0.465$1,000
August 147:55 PM CDTEF0Hennepin, MN0.450$250,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.